California, 2008

Tornado and Flash Flooding in California, August 3 to 4, 2008

August 3 to 4, 2008 · NWS VEF · 5 events in 1 county or zone

A return of monsoon moisture triggered thunderstorms over the Mojave Desert, some of which produced flash flooding and severe weather.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$235,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS VEF wrote it up.

A return of monsoon moisture triggered thunderstorms over the Mojave Desert, some of which produced flash flooding and severe weather.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Aug 3, 7:45 AM PST, 6 hours 13 minutes earlier.

Area forecast discussion, Aug 3, 7:45 AM PST, 6 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
845 AM PDT SUN AUG 3 2008

.SYNOPSIS...MOISTURE MOVING INTO THE MOJAVE DESERT AND SOUTHERN
GREAT BASIN WILL BRING AN INCREASING CHANCE OF THUNDERSTORMS TO THE
AREA THROUGH THE MIDDLE OF THE WEEK. TEMPERATURES WILL LOWER A FEW
DEGREES TODAY THEN DROP TO NEAR NORMAL MONDAY AND TUESDAY ONLY TO BE
OFFSET BY INCREASED HUMIDITY.
&&

.UPDATE...OVERALL TREND OF THE SHORT TERM LOOKS TO BE ON TRACK...
HOWEVER THIS MORNINGS WORDING OF PARTLY CLOUDY ACROSS THE SOUTHERN
ZONES OVERDONE. HAVE UPDATED ZONES TO REFLECT MOSTLY SUNNY
CONDITIONS INITIALLY WITH AFTERNOON CLOUDS THEN FORMING. 12Z NAM
WOULD TREND THAT MOST AFTERNOON CONVECTION TO BE MAINLY ACROSS
SOUTHEAST SAN BERNARDINO/SOUTHERN MOHAVE COUNTIES THIS AFTERNOON
WITH LITTLE TO NO ACTIVITY ACROSS CENTRAL CLARK NORTH INTO LINCOLN
COUNTY. FOR NOW WILL CONTINUE TO KEEP MENTION OF ISOLATED...LESS
THAN 20 PERCENT CHANCE OF THUNDERSTORMS FOR THIS AREA AND ADJUST IF
NEED BE BY EARLY AFTERNOON.
&&

.AVIATION...FOR MCCARRAN...FEW-SCT CLOUDS AOA 14K FEET TO START
OFF TODAY...HOWEVER AS DEEPER MOISTURE CONTINUES TO WORK INTO THE
AREA AS THE DAY PROGRESSES...AND THE ATMOSPHERE ALSO BECOMES
SLIGHTLY MORE UNSTABLE...CLOUD COVER LOOKS TO INCREASE INTO THE
SCT-BKN RANGE BY THIS EVENING AND REMAIN THAT WAY TONIGHT. NOT
REALLY IMPRESSED FOR A SHOWER OR TSTM IN THE LAS VEGAS VALLEY OR
EVEN IN THE SURROUNDING MOUNTAINS FOR THAT MATTER TODAY...BUT WILL
KEEP IN A CB WITH SKY COVER FOR THIS AFTERNOON/EVENING. THE BETTER
CHANCES FOR TSTMS THEN WILL BE ACROSS THE DAGGETT AND PEACH SPRINGS
APPROACH CORRIDORS WHERE A FEW TSTMS COULD DEVELOP. WINDS SHOULD
PICK UP THIS AFTERNOON/EVENING AND MAY GUST TO AROUND 20KTS...BEFORE
LESSENING AGAIN LATER IN THE EVENING. AN INCREASE IN MOISTURE AND
INSTABILITY WILL ALLOW FOR INCREASING CHANCES FOR A TSTM TO AFFECT
THE AIRPORT MONDAY BUT MORE SO ON TUESDAY AND WEDNESDAY.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...SCATTERED TSTMS LOOK POSSIBLE THIS AFTERNOON/EVENING
ACROSS MOHAVE COUNTY...WITH ISOLATED TSTMS POSSIBLE THEN ACROSS
CLARK AND EASTERN SAN BERNARDINO COUNTIES. OTHERWISE SCT-BKN CLOUDS
AOA 12K FEET IN THESE AREAS THIS AFTERNOON/EVENING. ELSEWHERE THIS
AFTERNOON/EVENING EXPECT FEW-SCT CLOUDS AOA 16K FEET...WITH
WIND GUSTS TO AROUND 20KTS MAINLY NEAR KDRA AND KDAG. TONIGHT...AN
INCREASE IN MOISTURE SHOULD RESULT IN SCT-BKN CLOUDS AOA 12K FEET IN
ALL AREAS WITH MAINLY DIURNAL WINDS EXPECTED WITH AN ISOLATED TSTM
EARLY IN NORTHWEST ARIZONA. TSTM CHANCES WILL INCREASE SLIGHTLY
ON MONDAY...BUT MORE SO TUESDAY AND WEDNESDAY ACROSS THE AREA.
&&

.PREV DISCUSSION...405 AM PDT SHORT TERM...THE OVERALL PATTERN IS
EVOLVING ABOUT AS EXPECTED. TODAY WILL STILL BE A TRANSITION DAY AS
DRY SOUTHWEST FLOW AT THE MID LEVELS REMAINS OVER INYO COUNTY
CALIFORNIA AND SOUTH CENTRAL NEVADA. SOUTHEAST TO SOUTHERLY 500 MB
FLOW OVER THE REST OF THE FORECAST AREA WILL PROVIDE SOME ADDITIONAL
MID LEVEL MOISTURE ADVECTION TODAY. ANOTHER CONVECTIVE COMPLEX OVER
NORTHWEST SONORA PUSHED ACROSS THE NORTHERN GULF OF CALIFORNIA LATE
SATURDAY EVENING. THIS APPEARED TO ENHANCE LOW LEVEL SOUTHERLY FLOW
UP THROUGH YUMA WITH A DEPTH AROUND 5K FEET AND SURFACE DEWPOINTS IN
THE LOW 70S. RECENT SURFACE ANALYSES SHOWED DEWPOINTS IN THE LOWER
60S AT NEEDLES AND IN THE MID 50S UP THE COLORADO RIVER VALLEY TO
LAKE MEAD. IT DOES APPEAR THIS LOW LEVEL MOISTURE IS QUITE SHALLOW
GIVEN THE 20 KNOT SOUTHWEST TO WEST FLOW AT 4-5K FEET EVIDENT ON
RADAR WIND PROFILES NEAR LAS VEGAS. HOWEVER...THE COMBINATION OF
ADDITIONAL LOW LEVEL AND MID LEVEL MOISTURE WORKING INTO SOUTHERN
NEVADA AND SURROUNDING AREAS WARRANTS A SLIGHT CHANCE OF AFTERNOON
THUNDERSTORMS AS FAR NORTH AS CENTRAL CLARK COUNTY TODAY. THE DOOR
CONTINUES TO OPEN FOR DEEPER MOISTURE TRANSPORT MONDAY AND
ESPECIALLY TUESDAY WITH THE SOUTHEAST FLOW AROUND THE FOUR CORNERS
HIGH. THE RECENT SOLUTIONS OF THE NAM...GFS AND ECMWF ARE ALL IN
GOOD AGREEMENT AT INDICATING THESE TRENDS. IT IS A LITTLE DIFFICULT
TO PINPOINT A SIGNIFICANT TRIGGER MECHANISM FROM THE LATEST MODEL
SOLUTIONS...ASIDE FROM DAYTIME HEATING AND OROGRAPHICS...THROUGH
TUESDAY. THE LATEST MOS GUIDANCE MAINTAINS THE COOLING TREND
CONSISTENT WITH THE MOISTURE INCREASE. LITTLE CHANGE WAS NEEDED TO
TEMPERATURE TRENDS.

.LONG TERM...THE MAIN ITEM OF INTEREST IN THE LONG RANGE IS AN UPPER
LEVEL VORTICITY MAXIMUM AND ASSOCIATED INVERTED TROUGH AXIS
CURRENTLY LOCATED ACROSS CHIHUAHUA. THIS FEATURE APPEARS SOMEWHAT
MORE DILUTED ON WATER VAPOR IMAGERY THIS MORNING AND BOTH THE ECMWF
AND OPERATIONAL GFS SHOW THIS FEATURE WEAKENING OVER THE NEXT 24
HOURS BEFORE BECOMING RE-ENERGIZED ONCE IT MOVES INTO SOUTHEASTERN
ARIZONA ON TUESDAY. THIS VORT MAX AND ASSOCIATED INVERTED TROUGH
AXIS ARE PROGGED TO MOVE NORTHWESTWARD TOWARDS AROUND FLAGSTAFF BY
WEDNESDAY MORNING. BY WEDNESDAY AFTERNOON...THE 0Z RUNS OF THE ECMWF
AND OPERATIONAL GFS DIVERGE...WITH THE ECMWF TAKING THIS FEATURE
INTO SOUTHWEST UTAH WHILE THE GFS TAKES IT INTO NEVADA AND ALSO
SPLITS UP SOME OF THE ENERGY. THE 6Z DGEX WAS MORE IN-LINE WITH THE
0Z GFS. THE APPROACH OF THIS FEATURE SHOULD PROVIDE AN ADDITIONAL
TRIGGER TO INCREASE THE POTENTIAL AND COVERAGE OF CONVECTION ACROSS
THE CWFA ON WEDNESDAY...ESPECIALLY EASTERN PORTIONS...WHEN FACTORED
IN WITH A JUICY ATMOSPHERE THAT FEATURE PWATS WELL OVER AN INCH
ACROSS THE CWFA. THE BIGGER ISSUE MAY BE WEDNESDAY NIGHT AS WITH
THIS VORTICITY FEATURE IN PLACE...CONVECTION MAY NOT BE SO QUICK TO
DIMINISH EVEN WITH THE LOSS OF DAYTIME HEATING. THE MOST LIKELY AREA
FOR STUFF TO KEEP KICKING THROUGH THE NIGHT LOOKS TO BE ACROSS
LINCOLN COUNTY AND DID TWEAK UP POPS HERE A LITTLE.

BY THURSDAY MODELS MOVE THIS FEATURE NORTHWARD AROUND THE CENTER OF
THE WESTERN RIDGE. DRIER AIR IS THEN SHOWN TO SLOWLY WORK IN FROM
THE WEST ACROSS THE AREA. EASTERN PARTS OF THE CWFA...ESPECIALLY
MOHAVE COUNTY...STILL LOOK TO HAVE A HARD TIME DRYING COMPLETELY
OUT...SO HAVE KEPT IN SLIGHT CHANCE POPS HERE INTO NEXT WEEKEND.
TEMPS SHOULD SLOWLY REBOUND UPWARDS AS THE AIR MASS DRIES OUT AND
CLOUD COVER AND CONVECTION BECOMES LESS PREVALENT.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...NONE.
&&

JENSEN/ADAIR/STACHELSKI

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Aug 3, 5:24 AM PST, 8 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
624 AM PDT SUN AUG 3 2008

AZZ001>003-036-CAZ519>527-NVZ014>022-040700-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
624 AM PDT SUN AUG 3 2008 /624 AM MST SUN AUG 3 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...SOUTHEAST CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

MOISTURE INCREASING FROM THE SOUTH AND SOUTHEAST WILL LEAD TO
ISOLATED THUNDERSTORMS THIS AFTERNOON AND EVENING...MAINLY OVER
THE AREA SOUTH AND EAST OF INTERSTATE 15. THE PROBABILITY OF
HAZARDOUS WEATHER IS LOW FOR THE REST OF THE REGION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

DEEPER MONSOONAL MOISTURE WILL PUSH NORTH INTO THE ENTIRE REGION
MONDAY AND TUESDAY BRINGING INCREASING THUNDERSTORM COVERAGE WHICH
WILL PERSIST THROUGH THE MIDDLE OF THE WEEK. THE MAIN THREAT WITH
THESE STORMS WILL BE HEAVY RAINFALL AND THE POTENTIAL FOR ISOLATED
FLASH FLOODING...ESPECIALLY TUESDAY AND WEDNESDAY. DRIER SOUTHWEST
FLOW IS FORECAST TO DEVELOP OVER SOUTHEAST CALIFORNIA AND SOUTHERN
NEVADA TOWARD THE END OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Santa Ana Mts radar (KSOX), 146 km away, was scanning. The volume nearest the first event began at 21:56 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 2 flash flood, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, San Bernardino

When
August 3, 1:58 PM PST
Where
San Bernardino County, 10.7 mi NNE of Joshua Tree Arpt
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
34.282, -116.152

Flash Flood, San Bernardino

When
August 4, 11:10 AM PST to 3:20 PM PST
Where
San Bernardino County, 1.22 mi NW of Joshua Tree Arpt to 2.97 mi N of Old Dale
Cause
Heavy Rain
Property damage
$200,000
Reported by
Trained Spotter
Coordinates
34.161, -116.267

Several homes and one apartment complex in Twentynine Palms were flooded. Highway 62 was also flooded in many places along a 24-mile stretch, and one swift water rescue took place near the entrance to the Marine Corps base.

Thunderstorm Wind, San Bernardino

When
August 4, 12:45 PM PST to 12:50 PM PST
Where
San Bernardino County, 0.72 mi NW of Twenty Nine Palms
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
34.139, -116.057

Thunderstorm winds blew down three power poles and broke off several large tree limbs.

Tornado, San Bernardino

When
August 4, 1:00 PM PST to 1:15 PM PST
Where
San Bernardino County, 8.72 mi SE of Lcrne Vly Soggy Dry to 8.4 mi SE of Lcrne Vly Soggy Dry
Rating
EF1
Path length
1.08 mi
Path width
100 yd
Property damage
$10,000
Reported by
Public
Coordinates
34.350, -116.586

An apparent landspout touched down in the community of Johnson Valley, bending two flag poles, blowing off a roof, and uprooting a tree.

Flash Flood, San Bernardino

When
August 4, 3:32 PM PST to 5:00 PM PST
Where
San Bernardino County, 1.56 mi SSW of Desert City to 2.04 mi SE of Desert City
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.478, -115.436

Nipton Road was closed due to flooding.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2008Every state in 2008This day in weather historyThe tornado archive for California, 2008Warnings in California, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 114922, 114923, 114926, 130000, 114927.